Dr Max Pemberton reveals the truth about mood meds and weight gain.
Medically reviewed by Dr Louise Wiseman MBBS, BSc (Hons), DRCOG, MRCGP and words by Dr Max Pemberton
Weight gain is a possible side effect of nearly all antidepressant drugs. However, it is important to understand that everyone responds to antidepressants differently, meaning some people will gain weight while taking certain antidepressants, while others don’t.
The first thing to realise is that the relationship between antidepressants and weight gain is actually reliant on several factors.
If you are taking antidepressants and are concerned about weight gain, it is important that you do not stop taking the medication. Speak to you doctor and they can then help switch you to an alternative that is less likely to cause weight gain.
Why do antidepressants make you gain weight?
Depression and appetite
Depression can have a big influence on a person’s appetite. In fact, appetite is one of the key areas that doctors ask about when they are making a diagnosis of depression. Some people might eat more, meaning that they put on weight when they are depressed. They also might be more inactive due to their depression, leading to weight gain. More commonly though appetite is reduced, so people will often lose weight.
In these patients when they are started on an antidepressant, their mood improves over the weeks and months of taking the medication and so the poor appetite also improves and as a result their weight increases.
It’s not the antidepressant that is causing the weight gain directly.
It’s not the antidepressant that is causing the weight gain directly – it’s the fact that it’s treating someone’s low mood, which was causing loss of appetite. In this way, you could argue that the antidepressant isn’t strictly responsible for weight gain – it’s just treating the underlying cause of weight loss. So, people tend to return to their usual eating patterns and therefore their usual weight – they don’t put on excessive weight and don’t become obese, but still, a weight gain has been noticed and so this contributes to the idea that antidepressants are causing weight gain.
Passage of time
There is also the fact that people are sometimes on antidepressants for several years and we know that as people age, they tend to put on weight. So, in some people the weight gain noticed will be done to a natural increase in weight that would have happened anyway, but because they are on the antidepressant, they wrongly assume that this is the cause.
Antidepressants and weight gain
A 2018 study found that people taking antidepressants were 21% more likely to put on weight than those who weren’t prescribed antidepressants. An antidepressant called mirtazapine was associated with the most weight gain. However, the study did not prove that antidepressants caused the weight gain directly, as it may have been influenced by other factors such as lifestyle or habits. The study used data from GP prescriptions, so there was no way of knowing whether those people had taken their prescription medicines or not.
People taking antidepressants were 21% more likely to put on weight.
However, we do know that some antidepressants can have a direct impact on weight. The exact mechanism by which they do this isn’t well understood. One possible explanation is that antidepressants interfere with the neurotransmitter serotonin, which is also involved in controlling and regulating hunger. Everyone is different though. Research has shown that only a minority of people put on weight while on antidepressants and so it is by no means inevitable.
Which antidepressants cause the most weight gain?
It’s true that some psychiatric medications that are prescribed do have a big impact on people’s weight. Antipsychotics, for example, which are used to treat psychotic illnesses such as schizophrenia, bipolar or psychotic depression, very commonly make people gain weight. People often get confused and lump all psychiatric medication together and so this too has helped perpetuate this idea that antidepressants will cause increased weight.
Not all antidepressants are equal and studies have shown that some are more likely to result in weight gain than others. There are different classes of antidepressants, and within each class, there are different types:
- Tricyclic antidepressantsare an older class and are less commonly prescribed now due to their side effects. Of this class though, amitriptyline, imipramine and doxepin are more likely to cause weight gain.
- Of the monomaimine oxidase inhibitors(MAOIs) – an older class of medication that, again, is less commonly prescribed and tends to be used only when other types haven’t worked, phenelzineis more likely to cause weight gain.
- Of the selective serotonin reuptake inhibitors(SSIRs), the most commonly prescribed class of all the antidepressants, only paroxetinehas been shown to increase weight. The internet is full of rumours about other SSRIs causing weight gain, but there’s not enough evidence to support that this is the case.
There are some other, antidepressants that don’t fit neatly into any of these other categories) and one of them, mirtazapine, has been shown to consistently cause weight gain. This should therefore be discussed before it is prescribed.
Weight gain is not always a bad thing. In patients who are very underweight, such as older patients who maybe haven’t been eating for a while, this side effect can be very helpful as it increases their appetite and so they become fitter and stronger. For this reason, doctors will often use mirtazapine in people who are underweight and have low mood and need to increase their weight. The one time this isn’t helpful is in anorexia where it would be incredibly distressing for the patient to suddenly put on weight like this, so for this reason it’s rarely used in eating disorders.
If weight gain is a concern, then it’s important to mention this to your doctor when they are deciding what medication to prescribe as this will help inform their decision and they can steer away from medications such as mirtazapine that are more likely to cause this.
Finally, it’s important to remember that the weight gain is as a result of increased appetite and calorie intake and possible reduction in activity. This means that by monitoring closely what someone is eating, ensuring they are not eating too much and that they are exercising, even patients who have found they have been susceptible to weight gain can get on top of it.